Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 14, 2004, 4:15 PM EDT for Berkeley County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2004, 4:15 PM EDT (20:15 UTC)
- Expired
- May 14, 2004, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Berkeley County, WV
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:15 PM EDT, 0 minutes earlier.
Area forecast discussion, May 14, 4:15 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EST FRI MAY 14 2004 .SHORT TERM... SYNOPTIC SITUATION LOOKS MUCH THE SAME AS THE PRVS TWO DAYS... BERMUDA HIGH PUMPING WARM MOIST AIR INTO MID ATLC. THIS IS ONCE AGAIN CAUSING TSTMS TO DVLP OVR MTNS. CURRENT VWP SHOWING WINDS THRU 10K FT WL STEER CELLS TO THE NE. A SPCL 15Z SNDG WAS DONE TDA...WHICH REVEALS A CAPE OF ALMOST 3000J...BUT HODOGRAPH IS ENTIRELY W/IN THE 10M/S CIRCLE...SO IT IS UNLIKELY ANY CELLS WL MV BEYOND PULSE SVR. W/ THE XCPTN OF LWR SRN MD...WL MAINTAIN SLT CHC POPS OVRNGT. THIS IS DIFFERENT FM THE PRVS DAYS...AS THE FNTL BNDRY BEGINS TO APPRCH THE RGN. WL KEEP TNGTS LOWS AOA PRVS NGTS. CD FNT PROGGED ACROSS PA TMRW AFT. INCRSG CLDS...WAA...TEMPS AGN IN M80S W/ CHC POPS. CAPES ARND 1000...MINIMAL HELICTY. AGN PULSE SVR. WOODY && .LONG TERM... MAIN FORECAST CHALLENGES REMAIN THE TIMING AND STRENGTH OF TWO APPROACHING FRONTAL BOUNDARIES...ONE THIS WEEKEND AND THE SECOND LATE TUESDAY/EARLY WEDNESDAY. THE FIRST FRONTAL BOUNDARY LOOKS TO BEGIN MOVING OVER THE CWFA LATE SATURDAY INTO EARLY SUNDAY MORNING. BOTH THE ETA AND AVN HAVE TRENDED TOWARDS SLOWING THIS BOUNDARY DOWN ON SUNDAY. THIS SEEMS REASONABLE AS THE 500MB FLOW IS PRETTY MUCH PARALLEL TO THE FRONT AT THIS TIME. THE BOUNDARY BECOMES STATIONARY SUNDAY OVER CENTRAL VA THROUGH MONDAY. CONVECTION ALONG THE FRONT STILL LOOKS GOOD FOR SATURDAY NIGHT AND SUNDAY. THE MODELS HAVE CONTINUED TO DESTABILIZE THE ATMOSPHERE RUN TO RUN. IN ADDITION...WILL HAVE SOME UPPER AIR SUPPORT WITH THE RRQ OF A 250MB JET SWIPING THE CWFA ON SATURDAY NIGHT. UNSETTLED WEATHER SHOULD CONTINUE ON INTO THE EARLY PART OF SUNDAY...WITH A SURFACE WAVE DEVELOPING ALONG THE FRONT. TEMPERATURES SHOULD BE SLIGHTLY COOLER BEHIND THE BOUNDARY...HOWEVER THE CWFA NEVER GETS INTO THE UPPER NORTHWESTERLY THAT WOULD BRING IN THE MUCH COOLER TEMPERATURES. FRONT IS PROGGED TO RETREAT BACK NORTHWARD LATE SUNDAY INTO MONDAY. THE MODELS HAVE SPED UP THE APPROACH OF THE MID WEEK FRONTAL BOUNDARY TO LATE TUESDAY/EARLY WEDNESDAY FROM LATE WEDNESDAY/EARLY THURSDAY. NOT QUITE CONFIDENT IN THIS TREND...HOWEVER...NO MATTER HOW YOU LOOK AT IT...A FRONT WILL APPROACH ON WEDNESDAY. THIS BOUNDARY SHOULD ALSO STALL IN THE VICINITY OF THE CWFA AND TEND TO FOCUS SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. LISTEMAA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 14, 11:19 AM EDT, 4 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1119 AM EDT FRI MAY 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1119 AM EDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS NEAR RIDGES. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED WITH A COLD FRONT THIS WEEKEND. SOME OF THE STORMS SATURDAY AFTERNOON AND EVENING MAY BE STRONG... PRODUCING TORRENTIAL DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION NOT EXPECTED TODAY.
In the hours before
Special weather statement, May 14, 2:41 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 241 PM EDT FRI MAY 14 2004 WVZ048-142141- GRANT WV- 241 PM EDT FRI MAY 14 2004 HEAVY THUNDERSTORMS CONTINUE OVER THE MOUNTAINS OF WEST VIRGINA PRODUCING LOCALLY HEAVY RAIN THROUGHOUT THE AREA. LOCAL RAINFALL AMOUNTS OF THREE TO FOUR INCHES ARE INDICATED BY RADAR IN PARTS OF GRANT COUNTY. LOCAL FLOODING CAN BE EXPECTED IN LOW LYING AREA. MOTORIST ARE URGED TO USE CAUTION WHEN DRIVING THROUGH HIGH WATER AREAS AND TURN AROUND IF WATER IS FLOWING ACROSS THE ROADWAY. DICARLO
Special weather statement, May 14, 2:47 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 247 PM EDT FRI MAY 14 2004 VAZ041-141946- FAUQUIER VA- 247 PM EDT FRI MAY 14 2004 HEAVY THUNDERSTORMS CONTINUE TO DEVELOP THROUGHOUT WESTERN VIRGINIA THIS AFTERNOON. ONE OF THE HEAVIEST THUNDERSTORMS IS MOVING ACROSS FAUQUIER COUNTY. RESIDENTS CAN EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS AS THIS STORM MOVES NORTHEASTWARD ACROSS THE COUNTY DURING THE NEXT HOUR. DICARLO
Special weather statement, May 14, 3:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 321 PM EDT FRI MAY 14 2004 VAZ028-031-WVZ052-053-142020- BERKELEY WV-CLARKE VA-FREDERICK VA-JEFFERSON WV- 321 PM EDT FRI MAY 14 2004 A CLUSTER OF THUNDERSTORMS IS RAPIDLY DEVELOPING IN WESTERN VIRGINIA AND NORTHWEST VIRGINIA. THIS CLUSTER IS EXPECTED TO CONTINUE TO MOVE TOWARD THE NORTHEAST AT ABOUT 20 MPH. PERSONS IN BERKELEY AND JEFFERSON COUNTIES WEST VIRGINIA AND FREDERICK AND CLARKE COUNTIES IN VIRGINIA CAN EXPECT LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING AS THESE STORMS MOVE ACROSS THE AREA DURING THE NEXT HOUR. DICARLO
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.